West Virginia, 2003

Hail in West Virginia, March 20, 2003

March 20, 2003 · NWS RLX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 20, 2:15 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 20, 2:15 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EST THU MAR 20 2003

********************************************************************
215 PM EST THU MAR 20 2003

TONIGHT AND FRIDAY...
MOISTURE REMAINS OVER THE REGION WITH A COLD FRONT APPROACHING BY
LATE FRIDAY. GOOD VORTICITY LOBE MOVES ACROSS NORTHERN PORTIONS OF
THE REGION EARLY FRIDAY. WILL GO LIKELY POPS IN THE NORTHERN
COUNTIES FRIDAY IN RESPONSE TO THE LOBE...HIGH CHANCE ELSEWHERE.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
LEFT LOW CHANCE POPS FOR WEAKENING SURFACE FRONT FRIDAY
EVENING...SINCE DEW POINTS STILL HIGH...BUT DYNAMICS WEAK.  COOL
POCKET AND UPPER AIR DISTURBANCE PASSING JUST TO OUR NORTH SATURDAY
AND SATURDAY EVENING.  INCREASED SOME SC CLOUDS SAT AFTN INTO
SATURDAY NIGHT.  IF FURTHER S...A FEW SHOWERS MAY DEVELOP OVER OUR
NRN COUNTIES...SAT AFTN-SAT EVENING.  YET LEFT OUT AT THIS
TIME...FIGURING LOW LEVEL WINDS MAINLY SW-WSW.

DRY WEATHER STILL FIGURED ON SUNDAY.  NO BIG CHANGES MADE.

MONDAY THROUGH THURSDAY...
A WEAK FRONT APPROACHES OUR NORTHWESTERN CWA LATE MONDAY INTO
TUESDAY BEFORE STALLING AS ANOTHER...MORE SIGNIFICANT SYSTEM
DEVELOPS BACK IN THE PLAINS.  NOT EXPECTING MORE THAN A FEW
SPRINKLES WITH THIS AS MAIN ENERGY REMAINS WELL NORTH.  SOUTHERLY
WINDS ON TUESDAY LIFT THE FRONT NORTH AS PLAINS SYSTEM PUSHES EAST.
TEMPERATURES WILL REMAIN MILD DURING PERIOD WITH TUESDAY LOOKING TO
BE THE WARMEST DAY.  SFC LOW AND ASSOCIATED FRONT PUSHES THROUGH
WEDNESDAY AND WEDNESDAY NIGHT WILL BRING INCREASE IN POPS.  HAVE
ADDED CHANCE POPS LATE TUESDAY NIGHT THROUGH EARLY THURSDAY.  WILL
MENTION AS SHOWERS AT THIS POINT AND NO THUNDER.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

RPY/KTB/HC

********************************************************************

1210 PM EST THU MAR 20 2003

QUICK UPDATE TO REMOVE MORNING WORDING.

RPY

********************************************************************

350 AM EST THU MAR 20 2003

TODAY AND TONIGHT...
00 UTC AWIPS MESOETA MATCHES UP PRETTY WELL WITH SHOWERS AND
THUNDERSTORMS ON REGIONAL RADAR MOSAIC.  SO HAVE GENERALLY FOLLOWED
ITS TRENDS.  RADAR INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS
CURRENTLY LOCATED TO OUR SOUTH AND SOUTHWEST.  THIS ACTIVITY IS
BEING PRODUCED BY A SERIES OF MID-LEVEL SHORTWAVE TROF WHICH ARE
LOCATED OVER THE CENTRAL GULF COAST STATES.  THESE TROFS ARE
EXPECTED TO MOVE NORTHEAST TODAY AND IN RESPONSE...THE AREA OF
SHOWERS AND THUNDERSTORMS SHOULD ALSO MOVE NORTHEAST.  HAVE BUMPED
POPS IN THE MOUNTAINS AND ACROSS PORTIONS OF NORTH-CENTRAL WV INTO
THE CATEGORICAL CATEGORY.  HOWEVER...SOUTHEAST FLOW WILL CONTINUE
AND THIS HAS RESULTED IN MOST ACTIVITY GENERALLY FALLING APART AS IT
MOVED INTO THE LOWLANDS.  HAVE KEPT LIKELY POPS ACROSS THE LOWLANDS
TO REFLECT THAT TREND.

REGION IS BETWEEN SYSTEMS TONIGHT AS THE SHORTWAVES RESPONSIBLE FOR
THE PRECIPITATION TODAY PUSHES EAST AND ANOTHER TROF APPROACHES THE
REGION FROM THE WEST.  HAVE KEPT CHANCE POPS TONIGHT.  HOWEVER...DID
REMOVE MENTION OF THUNDER AFTER 04 UTC AS INSTABILITY IS QUITE WEAK
AND LITTLE FORCING CAN BE FOUND IN THE MODELS.

FRIDAY AND BEYOND...
SHORTWAVE MOVES THROUGH FRIDAY WHICH PULLS THE SYSTEM NORTH OF THE
REGION WILL CONTINUE CHANCE PRECIPITATION FOR FRIDAY...BUT TOOK
THUNDERSTORMS OUT FRIDAY MORNING...KEEP THE THUNDERSTORMS FOR THE
AFTERNOON.  THE SYSTEM IS NORTH AND EAST OF THE FORECAST AREA
SATURDAY.  WILL KEEP THE FORECAST DRY SATURDAY THROUGH WEDNESDAY
WITH HIGH PRESSURE DOMINATING THE REGION.

JSH/ELW

********************************************************************

920 PM EST WED MAR 19 2003

SOUTHEAST FLOW CONTINUES TO WEAKEN STORMS AS THEY APPROACH OUR CWA
FOR THE MOST PART.  A FEW ELEVATED STORMS DID SURVIVE INTO THE WV
LOWLANDS THOUGH...GOT A PEA SIZED HAIL REPORT FROM NWS EMPLOYEE IN
HURRICANE.

EXPECT FOCUS TO TURN TOWARDS THE EASTERN MOUNTAIN SLOPES LATER
TONIGHT AS 300K ISENTROPIC LIFT KICKS INTO GEAR.  WILL HOLD ON TO
LIKELY POPS IN THE EASTERN COUNTIES AND NUDGE VALUE UP TO 70.
KEEPING ONLY CHANCE POPS TO THE WEST...WITH A MINIMUM NEAR CRW IN
THE PRIME PROTECTED DOWNSLOPE AREA.  ALSO NEED TO LOWER TEMPS A BIT
AS MINS HAVE ALREADY BEEN REACHED IN A COUPLE AREAS...LOW DEWPOINTS
ARE THE CULPRIT.

ALSO TWEAKED POPS TOMORROW BUT NO REAL CHANGES OTHERWISE.

.END/CL

********************************************************************
Hazardous weather outlook, Mar 20, 4:45 AM EST, 13 hours 50 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-201600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE REGION.  THESE
STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON OVER THE
AREA.  THESE STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WHITEHEAD

In the hours before

Special weather statement, Mar 20, 3:45 PM EST, 2 hours 50 minutes before
KYZ101-102-202145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EST THU MAR 20 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CARTER AND GREENUP COUNTIES...IN NORTHEAST KENTUCKY...

A BATCH OF SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL MOVE FROM
SOUTHWEST TO NORTHEAST...THROUGH PORTIONS OF CARTER AND GREENUP
COUNTIES...BETWEEN 4:30 AND 5:30 PM.  THIS INCLUDES SUCH COMMUNITIES
AS OLIVE HILL...GRAYSON...SOUTH SHORE...AND GREENUP...PLUS CARTER
CAVES AND GREENBO LAKE STATE PARKS.

UNDER ANY THUNDERSTORM...SMALL HAIL COULD EASILY OCCUR FOR A BRIEF
TIME.  OF COURSE...ANY LIGHTNING IS POTENTIALLY DANGEROUS...SEEK
SHELTER INDOORS...WHEN ANY STORM APPROACHES.

KTB
Special weather statement, Mar 20, 4:56 PM EST, 1 hour 39 minutes before
KYZ101-102-103-105-202245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EST THU MAR 20 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NEAR 5 OCLOCK THIS EVENING...A BATCH OF SHOWERS...WITH EMBEDDED
THUNDERSTORMS...WAS MOVING INTO WESTERN PORTIONS OF CARTER AND
GREENUP COUNTIES IN NORTHEAST KENTUCKY.  THE STRONGEST THUNDERSTORM
CELL WAS SOUTHWEST OF OLIVE HILL ALONG THE ELLIOTT AND ROWAN COUNTY
LINE.

THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST AND
NORTHEAST...THROUGH CARTER AND GREENUP COUNTIES BETWEEN 5 AND 6
OCLOCK.  THIS INCLUDES SUCH COMMUNITIES AS OLIVE HILL...
GRAYSON...SOUTH SHORE...AND GREENUP...PLUS THE STATE PARKS AT CARTER
CAVES AND GRAYSON LAKE.

THERE MAY BE A WEAKENING TREND...BEFORE REACHING BOYD AND LAWRENCE
COUNTIES.

UNDER ANY THUNDERSTORM...SMALL HAIL COULD EASILY OCCUR FOR A BRIEF
TIME.  OF COURSE...ANY LIGHTNING IS POTENTIALLY DANGEROUS...SEEK
SHELTER INDOORS...WHEN ANY STORM APPROACHES.

The radar

The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
March 20, 6:35 PM EST
Where
Wayne County, Crum
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.900, -82.450

Hail, Mingo

When
March 20, 6:39 PM EST
Where
Mingo County, Kermit
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -82.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340699, 5340698.